Home Lifestyle Statins side effects: High doses of the drug could affect a person’s...

Statins side effects: High doses of the drug could affect a person’s sense of taste

0


Generally speaking, most medicines are designed to make you feel better. However, drugs taken orally can come with a risk of side effects, and hundreds of drugs are known to cause oral problems. Could your statins be affecting your sense of taste?

Hundreds of prescription and over-the-counter medicines can alter the sense of taste, said Health Harvard.

The site continued: “They usually do this by directly affecting taste receptors, by changing the way the taste buds send and receive nerve impulses, or by changing the amount or chemical composition of saliva.

“The ACE inhibitor captopril (Capoten) is in this group. In some people, captopril causes a long-lasting sensation of bitterness or saltiness.

“In others, it makes sweet foods taste salty. Some people notice a diminished sense of taste.”

READ MORE: Diabetes type 2: Eight warning signs of high blood sugar that require medical assistance

Cardiovascular drugs that have been reported to alter taste include statins, clopidogrel (Plavix), and various beta blockers, calcium-channel blockers, and rhythm-controlling drugs, said Harvard Health.

The health side added: “Noncardiac drugs with this side effect include antibiotics, steroids, antidepressants and other mood- or behaviour-stabilizing medications, and thyroid drugs.

“Statins effects a person’s sense of taste by directly affecting taste receptors, by changing the way the taste buds send and receive nerve impulses, or by changing the amount or chemical composition of saliva.”

The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.

This is run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).

Statins shouldn’t be taken if you have severe liver disease or if blood tests suggest your liver may not be working properly.

This is because statins can affect your liver, and this is more likely to cause serious problems if you already have a severely damaged liver.



LEAVE A REPLY

Please enter your comment!
Please enter your name here